Alert archive / Kansas / Flash Flood Warnings in 2008

Flash Flood Warning 4, NWS Goodland, KS

May 25, 2008Gove County, Kansas

NWS Goodland, KS issued this flash flood warning at May 25, 2008, 6:42 PM CDT for Gove County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 25, 2008, 6:42 PM CDT (23:42 UTC)
Expired
May 25, 2008, 9:45 PM CDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

County Gove County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
359 J/kg
Mixed-layer CIN
-263 J/kg
Mixed-layer LCL
1676 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KGLD 252342
FFWGLD
KSC063-260245-
/O.NEW.KGLD.FF.W.0004.080525T2342Z-080526T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GOVE COUNTY IN WEST CENTRAL KANSAS...
  THIS INCLUDES THE CITIES OF...THE MONUMENT ROCKS...GOVE...

* UNTIL 945 PM CDT

* AT 451 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH
  FLOODING FROM THUNDERSTORMS OVER THE WARNED AREA.

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE INDICATED COUNTY.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

LAT...LON 3907 10080 3902 10016 3870 10015 3870 10081
TIME...MOT...LOC 2342Z 180DEG 0KT 3875 10039

$$

SFJ
2 follow-up statements
000 
WGUS73 KGLD 260110
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
704 PM MDT SUN MAY 25 2008

KSC063-260245-
/O.CON.KGLD.FF.W.0004.000000T0000Z-080526T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GOVE KS-
804 PM CDT SUN MAY 25 2008

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR GOVE
COUNTY...

AT 451 PM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED 
THUNDERSTORMS PRODUCING FLASH FLOODING OVER THE WARNED AREA. THOUGH 
THE HEAVY RAIN HAS ENDED...THE THREAT FOR FLOODING WILL CONTINUE 
THROUGH 945 PM CDT.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO THE MONUMENT
ROCKS AND GOVE

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3907 10080 3902 10016 3870 10015 3870 10081
TIME...MOT...LOC 0104Z 180DEG 0KT 3875 10039

$$

SFJ
000 
WGUS73 KGLD 260237
FFSGLD

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
836 PM MDT SUN MAY 25 2008

KSC063-260246-
/O.EXP.KGLD.FF.W.0004.000000T0000Z-080526T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GOVE KS-
936 PM CDT SUN MAY 25 2008

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM CDT FOR GOVE 
COUNTY...

LAT...LON 3907 10080 3902 10016 3870 10015 3870 10081
TIME...MOT...LOC 0236Z 180DEG 0KT 3875 10039

$$

SFJ

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 25, 3:37 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, May 25, 3:37 PM CDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
237 PM MDT SUN MAY 25 2008

.DISCUSSION...SOUTHWEST FLOW WILL CONTINUE OVER THE CENTRAL PLAINS
THROUGH TUESDAY WITH A RIDGE BUILDING INTO THE ROCKIES/PLAINS
TUESDAY NIGHT THROUGH WEDNESDAY. A SURFACE LOW WILL BE OVER
SOUTHEAST COLORADO TONIGHT AND THEN THE OKLAHOMA PANHANDLE
MONDAY/MONDAY NIGHT. SURFACE HIGH PRESSURE WILL FOLLOW TUESDAY
THROUGH WEDNESDAY.

THE MAIN CHALLENGE FOR THIS FORECAST IS POPS.

FOR TONIGHT...CONVECTION ALREADY IN PROGRESS AND MOISTURE MOVING
NORTHWARD. THINK BEST CHANCE WILL BE SOUTH OF INTERSTATE 70 AND EAST
OF HIGHWAY 27. PLAN TO HAVE LIKELY POPS IN THIS AREA. CURRENT FLASH
FLOOD WATCH LOOKS ON TRACK AND WILL CONTINUE BASED ON WHERE MODELS
PLACE THE HIGHEST QPF. BEST SEVERE PARAMETERS ORGANIZE OVER THE
SOUTHEAST ZONES FOR THIS EVENING. PLAN TO GO WITH CHANCE POPS OVER
THE NORTHWEST PORTION OF THE FORECAST AREA WHERE MOISTURE WHERE HAVE
DIFFICULTY GOING THAT FAR NORTH.

THE FRONT MOVES THROUGH MONDAY. THE POSITION OF THE FRONT WILL BE
KEY AS TO WHERE THUNDERSTORMS AND ANY SEVERE WEATHER INITIATES. AS
COOLER AIR FOLLOWS BEHIND THE FRONT MONDAY NIGHT INSTABILITY WILL
DECREASE SO HAVE TAKEN OUT MOST OF THE THUNDER WITH JUST AN ISOLATED
MENTION WITH SHOWERS LIKELY.  ON TUESDAY DECENT SHORTWAVE ENERGY
MOVES THROUGH BUT LIFTED INDICES SHOW LACK OF INSTABILITY SO WILL
TAKE OUT THUNDER EXCEPT IN THE FAR SOUTHEAST ZONES. A WEAK SHORTWAVE
IS ADVERTISED IN THE FLOW TUESDAY EVENING SO WILL KEEP CURRENT RW-
SINCE A LACK OF INSTABILITY CONTINUES AS HIGH PRESSURE BUILDS IN.
THERE IS A LACK OF ANY FORCING AFT 06Z TUESDAY NIGHT SO WILL PLAN ON
NIL POPS.

WED/WED NIGHT SHOULD BE DRY WITH HIGH PRESSURE AT THE SURFACE/ALOFT.
SUBSIDENCE OVER THE AREA WILL PRECLUDE ANY NEED FOR POPS.

TEMPERATURES WILL BE COOLER MONDAY THROUGH WEDNESDAY DUE TO THE
FRONT THAT COMES THROUGH ON MONDAY. MAX TEMPERATURE READINGS ON
MONDAY WILL ONLY BE IN THE UPPER 60S TO MID 70S FROM NORTHWEST TO
SOUTHEAST. HIGHS ON TUESDAY WILL BE EVEN COOLER WITH LOTS OF CLOUDS.
TEMPERATURES MODERATE INTO THE LOWER 70S ON WEDNESDAY. MIN
TEMPERATURES FALL INTO THE MID 40S IN THE NORTHWEST MONDAY
NIGHT/TUESDAY NIGHT OTHERWISE MINS SHOULD BE IN THE 50S.

IN THE EXTENDED...DYNAMICS WILL MOVE THROUGH SOUTHWEST FLOW THURSDAY
AND FRIDAY WITH A SLIGHT CHANCE OF THUNDERSTORMS POSSIBLE. A GFS HAS
A SURFACE LOW IN EASTERN COLORADO WITH A FRONT MOVING ACROSS
NORTHWEST KANSAS ON FRIDAY. A RIDGE FOLLOWS ON SATURDAY/SUNDAY WITH
SUBSIDENCE AND RESULTING DRY CONDITIONS AND NIL POPS.

850MB TEMPERATURES ARE WARM IN THE UPPER 20S THURSDAY/FRIDAY AND
THEN COOL TO AROUND 20 SATURDAY AND THE UPPER TEENS SUNDAY. MAX
TEMPERATURES SHOULD BE IN THE UPPER 80S COOLING TO THE LOWER 80S ON
SATURDAY/SUNDAY. MIN TEMPERATURES THURSDAY NIGHT WILL BE IN THE
UPPER 50S TO AROUND 60 COOLING TO THE MID 50S.

FS

&&

.AVIATION...
1141 AM MDT SUN MAY 25 2008

FOR THE 18Z TAFS...EXPECT VFR CONDITIONS TO CONTINUE FOR BOTH KGLD
AND KMCK THROUGH ABOUT 00Z MONDAY WHEN CIGS WILL DROP TO MVFR.
DEEP MOIST CONVECTION WILL BE POSSIBLE NEAR THE KGLD TERMINAL
STARTING AROUND 21Z BUT CONFIDENCE IS TOO LOW TO MENTION VCTS SO
COVERED WITH CB IN THE CLOUD TYPE. WARM FRONT WILL BE POSITIONED
JUST SOUTH OF KGLD BY AROUND 00Z. AS THE LOW LEVEL JET KICKS
IN...COULD SEE STRATIFORM PRECIP AT KGLD STARTING AROUND 00Z AND
KMCK BY AROUND 02Z. PRECIP LOOKS TO END BY AROUND 08Z. 12Z/25
NAM12 BUFKIT PROFILE IS SUPPORTIVE OF LOW STRATUS/FOG AT KGLD
STARTING AROUND 08Z.

FOLTZ
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR KSZ003-004-015-016-
     029.

NE...FLASH FLOOD WATCH THROUGH MONDAY MORNING FOR NEZ081.

CO...NONE.
&&

WFO GOODLAND
Hazardous weather outlook, May 25, 11:38 AM CDT, 7 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1038 AM MDT SUN MAY 25 2008

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-261415-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1038 AM MDT SUN MAY 25 2008 /1138 AM CDT SUN MAY 25 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND
EVENING ALONG AND EAST OF A LINE FROM STRATTON NEBRASKA TO LEOTI
KANSAS. WHILE LARGE HAIL AND DAMAGING WINDS WILL POSE THE GREATEST
THREAT...AN ISOLATED TORNADO IS ALSO POSSIBLE...GENERALLY ALONG AND
EAST OF A LINE FROM NORTON TO HOXIE TO GOVE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ANOTHER ROUND OF SEVERE WEATHER WILL BE POSSIBLE ON
MONDAY...PRIMARILY OVER NORTHWEST KANSAS...AS A STRONG COLD FRONT
PUSHES SOUTHWARD INTO THE REGION. LARGE HAIL AND DAMAGING WINDS
WILL THE PRIMARY THREATS. WITH MODERATELY STRONG SHEAR IN
PLACE...THERE IS THE POTENTIAL FOR AN ISOLATED TORNADO ONCE AGAIN.

THUNDERSTORMS WILL BE POSSIBLE AGAIN ON THURSDAY AND FRIDAY.
SEVERE WEATHER APPEARS POSSIBLE ON THURSDAY WITH LARGE HAIL AND
DAMAGING WINDS BEING THE GREATEST THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING OVER EASTERN
PORTIONS OF THE AREA.

FOLTZ

In the hours before

Local storm report, May 25, 3:38 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
238 PM MDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             12 S RUSSELL SPRINGS    38.74N 101.18W
05/25/2008  E1.00 INCH       LOGAN              KS   PUBLIC

&&

SJOHNSON
Local storm report, May 25, 3:55 PM CDT, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
255 PM MDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0254 PM     HAIL             16 SW RUSSELL SPRINGS   38.75N 101.39W
05/25/2008  E1.00 INCH       LOGAN              KS   PUBLIC

&&

SJOHNSON
Local storm report, May 25, 4:31 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
331 PM MDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             20 SE GOVE              38.75N 100.23W
05/25/2008  E1.25 INCH       GOVE               KS   PUBLIC

&&

SJOHNSON
Local storm report, May 25, 5:20 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
420 PM MDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0412 PM     HAIL             12 SE RUSSELL SPRINGS   38.79N 101.02W
05/25/2008  E1.00 INCH       LOGAN              KS   PUBLIC

&&

SJOHNSON
Local storm report, May 25, 5:22 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
422 PM MDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             17 S GOVE               38.71N 100.49W
05/25/2008  E0.88 INCH       GOVE               KS   LAW ENFORCEMENT

&&

SJOHNSON
Special weather statement, May 25, 6:21 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
521 PM MDT SUN MAY 25 2008

KSZ015-016-029-252330-
GOVE-GRAHAM-SHERIDAN-
621 PM CDT SUN MAY 25 2008

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR SHERIDAN COUNTY IN NORTHWEST KANSAS...GRAHAM COUNTY
IN NORTHWEST KANSAS AND GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF PARK...AND MOVING NORTHEAST AT
39 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 94 AND 109.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 9:43 AM CDTFlash Flood WatchGLDDecatur, Gove, Graham, Norton, Sheridan14 hr
May 25, 1:46 PM CDTSevere Thunderstorm WarningGLDWichita44 min
May 25, 2:32 PM CDTSevere Thunderstorm WarningGLDGove, Logan43 min
May 25, 2:51 PM CDTSevere Thunderstorm WarningGLDGreeley, Wichita39 min
May 25, 2:57 PM CDTSevere Thunderstorm WarningGLDGove48 min
May 25, 3:12 PM CDTSevere Thunderstorm WarningGLDGove, Logan48 min
May 25, 3:30 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Wichita41 min
May 25, 3:48 PM CDTSevere Thunderstorm WarningGLDGove12 min
May 25, 3:58 PM CDTSevere Thunderstorm WarningGLDWichita47 min
May 25, 4:00 PM CDTTornado WarningGLDGove12 min
May 25, 4:03 PM CDTFlash Flood WarningGLDGove3 hr
May 25, 4:18 PM CDTSevere Thunderstorm WarningGLDGove42 min
May 25, 5:01 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Wichita44 min
May 25, 5:29 PM CDTSevere Thunderstorm WarningGLDLogan22 min
May 25, 5:31 PM CDTSevere Thunderstorm WarningGLDWichita44 min

Nearby

Flash Flood Warnings in Kansas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.